Hail, Hughes
- When
- July 14, 5:52 PM CST
- Where
- Hughes County, Stuart
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.900, -96.100
During the afternoon, multicell thunderstorms developed across north-central and northeast Oklahoma. This occurred in an environment of moderate vertical shear and high boundary layer relative humidity.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
During the afternoon, multicell thunderstorms developed across north-central and northeast Oklahoma. This occurred in an environment of moderate vertical shear and high boundary layer relative humidity. These cells eventually congealed into a linear complex and moved south across I-40. Marginally severe hail reports were received from the eastern portions of central Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 14, 5:50 PM CST, 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 650 PM CDT SUN JUL 14 2013 .UPDATE... ADJUSTED RAIN CHANCES THIS EVENING TO THE LATEST RADAR TRENDS. && .DISCUSSION... A FEW STRONG TO PERHAPS SEVERE STORMS WILL AFFECT LOCATIONS ALONG AND EAST OF I-35 THROUGH 10 PM. STORMS HAVE FORMED DUE TO CLEARING SKIES AND RISING TEMPERATURES ACROSS THE EASTERN HALF OF OKLAHOMA. THE AIR IS MOIST AND UNSTABLE WITH THE MID/UPPER LOW OVERHEAD...SO A FEW STRONG TO SEVERE THUNDERSTORMS WITH HAIL TO THE SIZE OF HALF DOLLARS AND 60 MPH WIND GUSTS ARE POSSIBLE...MAINLY EAST OF I-35. THESE STORMS SHOULD WEAKEN AFTER SUNSET WITH THE LOSS OF DAYTIME HEATING. RAIN ACROSS WESTERN OKLAHOMA AND WESTERN NORTH TEXAS WILL CONTINUE TO PUSH SOUTHWEST. NO STRONG OR SEVERE STORMS ARE EXPECTED WITH THIS ACTIVITY. PRODUCTS HAVE BEEN UPDATED. AVIATION DISCUSSION FOR THE 00Z TAFS IS BELOW. MBS && .AVIATION... HAVE LOW CONFIDENCE AT ALL SITES FOR THE NEXT 24 HOURS. THROUGH 06Z...MOST PLACES WILL REMAIN VFR. TSRA MAY AFFECT KPNC-KOUN-KOUN THROUGH 03Z WITH RA WEST OF KWWR-KSPS. AFTER 06Z...ADDITIONAL SHRA MAY DEVELOP AND AFFECT LOCATIONS SOUTH OF KCSM-KSWO...ESPECIALLY AFTER 12Z. CONDITIONS WILL VARY BETWEEN VFR/MVFR...THOUGH IFR OR LOWER CONDITIONS MAY OCCUR ANYWHERE. WIDESPREAD IFR OR LOWER CONDITIONS ARE UNLIKELY. MBS && .PREV DISCUSSION... /ISSUED 259 PM CDT SUN JUL 14 2013/ DISCUSSION... WIDESPREAD ONE TO TWO INCH RAIN TOTALS ACROSS CENTRAL PORTIONS OF OKLAHOMA TODAY. THIS AXIS OF HEAVIER RAIN IS EXPECTED TO SHIFT TO THE SOUTHWEST OVER EXTREME SOUTHWEST AND NORTHERN TEXAS TONIGHT INTO TOMORROW AS UPPER LEVEL LOW MEANDERS SLOWLY SOUTHWEST OVER REGION. RED RIVER VALLEY AND WESTERN NORTH TEXAS CAN TAKE A LOT OF RAIN...ESPECIALLY WHEN IT IS SPREAD OUT OVER 12-PLUS HOURS SO NO FLOOD/FLASH FLOOD WATCH IS GOING TO BE ISSUED THIS PACKAGE. HEAVIEST RAIN NEAR AND SOUTH OF THE RED RIVER THIS EVENING AND OVERNIGHT EXPECTED TO ROTATE AROUND UPPER LOW AND MOVE INTO AT LEAST CENTRAL PORTIONS OF OKLAHOMA LATE TONIGHT THROUGH TOMORROW MORNING. LOWEST PROBABILITIES FOR RAIN WILL BE ACROSS FAR NORTHERN OKLAHOMA. AS UPPER LOW DRIFTS SLOWLY TO THE SOUTHWEST NEXT FEW DAYS...WE WILL KEEP THE DECREASE OF POPS AND INCREASE OF TEMPERATURES THROUGH MID-WEEK. SPEAKING OF TEMPERATURES...WE WILL MONITOR THE REGION FOR RECORD LOWS TONIGHT AND CONTINUED POSSIBILITY OF RECORD COOL MAX TEMPS TOMORROW ESPECIALLY SOUTHWEST PORTIONS OF CWA. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 65 79 66 86 / 60 60 30 50 HOBART OK 61 77 64 84 / 60 70 50 50 WICHITA FALLS TX 64 78 66 87 / 80 70 70 40 GAGE OK 59 78 61 82 / 30 50 30 50 PONCA CITY OK 64 83 66 88 / 30 40 20 30 DURANT OK 67 82 68 87 / 80 80 40 50 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 84/17/17
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
512 PM CDT SUN JUL 14 2013
OKZ004>048-050>052-TXZ083>090-151200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
512 PM CDT SUN JUL 14 2013
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THROUGH TONIGHT...
THUNDERSTORM OUTLOOK...
WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS WILL IMPACT THE REGION
THROUGH THE NIGHT...BUT SEVERE STORMS ARE NOT EXPECTED.
DISCUSSION...
AN UPPER-LEVEL LOW WILL CONTINUE TO DRIFT SOUTHWESTWARD ACROSS OKLAHOMA
THROUGH TONIGHT. WIDESPREAD RAIN A FEW THUNDERSTORMS WILL ACCOMPANY THIS
STORM SYSTEM. DUE TO SUBSTANTIAL CLOUD COVER AND RAIN COOLED AIR...INSTABILITY
HAS BEEN IN SHORT SUPPLY TODAY...THOUGH A NARROW CORRIDOR OF MODEST INSTABILITY
HAS DEVELOPED OVER CENTRAL AND EASTERN PORTIONS OF OKLAHOMA AS TEMPERATURES HAVE
INCREASED LATE THIS AFTERNOON. THIS IS WHERE AN ISOLATED STRONG THUNDERSTORM OR
TWO WILL BE POSSIBLE THROUGH EARLY EVENING. STRONGER STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO NEAR 50 MPH...AND SMALL HAIL. SEVERE STORMS APPEAR
UNLIKELY GIVEN THE POOR THERMODYNAMIC ENVIRONMENT. ISOLATED STORMS WILL REMAIN
POSSIBLE OVERNIGHT BUT THE TREND SHOULD BE FOR MORE WIDESPREAD SHOWER ACTIVITY
BEYOND THE MIDNIGHT HOUR.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY JUL 15.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.
OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL MAY CAUSE LOCALIZED FLOODING... ESPECIALLY IN
POORLY-DRAINED AND FLOOD-PRONE AREAS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY THROUGH SATURDAY.
A FEW STRONG STORMS WILL BE POSSIBLE...MAINLY ON MONDAY.
OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL...ESPECIALLY ON MONDAY...MAY CAUSE A FEW AREAS OF
FLOODING.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
MONDAY MORNING...WITH UPDATES AS NEEDED.
CMS/MAXWELL/AUSTINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
429 PM CDT SUN JUL 14 2013
OKZ008-142215-
KAY OK-
429 PM CDT SUN JUL 14 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KAY COUNTY UNTIL 515 PM
CDT...
AT 425 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CHILOCCO...
MOVING SOUTHWEST AT 15 MPH.
HAZARDS INCLUDE...
DIME SIZED HAIL...
WIND GUSTS TO 40 MPH...
BRIEF HEAVY DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
BRAMAN AND PECKHAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3691 9705 3679 9732 3698 9743 3700 9737
3700 9709
TIME...MOT...LOC 2125Z 61DEG 12KT 3700 9712
AUSTINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
603 PM CDT SUN JUL 14 2013
OKZ008-142345-
KAY OK-
603 PM CDT SUN JUL 14 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KAY COUNTY UNTIL 645 PM
CDT...
AT 559 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF KAW LAKE...MOVING WEST AT 25 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
LOCATIONS IMPACTED INCLUDE...
NEWKIRK...KAW CITY...KILDARE...KAW LAKE...HARDY AND CHILOCCO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3678 9676 3678 9678 3677 9679 3677 9681
3675 9683 3675 9689 3674 9690 3675 9715
3700 9716 3700 9675
TIME...MOT...LOC 2259Z 106DEG 21KT 3685 9679
AUSTINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
616 PM CDT SUN JUL 14 2013
OKZ032-142345-
HUGHES OK-
616 PM CDT SUN JUL 14 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUGHES COUNTY UNTIL 645
PM CDT...
AT 614 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SCIPIO...
MOVING WEST AT 20 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
BRIEF HEAVY DOWNPOURS...AND FREQUENT CLOUD TO GROUND LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
CALVIN AND LAMAR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS IN CASE THIS STORM BECOMES SEVERE.
&&
LAT...LON 3509 9606 3506 9607 3504 9609 3496 9609
3495 9626 3516 9623 3512 9602
TIME...MOT...LOC 2314Z 89DEG 16KT 3504 9599
AUSTINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
631 PM CDT SUN JUL 14 2013
OKZ043-048-150000-
ATOKA OK-COAL OK-
631 PM CDT SUN JUL 14 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ATOKA AND
NORTHEASTERN COAL COUNTIES UNTIL 700 PM CDT...
AT 628 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
WARDVILLE...MOVING WEST TO NORTHWEST AT 15 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
LOCATIONS IMPACTED INCLUDE...
WARDVILLE AND CHOCKIE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS IN CASE THIS STORM BECOMES SEVERE.
&&
LAT...LON 3451 9595 3455 9623 3474 9618 3471 9609
3468 9609 3468 9600 3465 9589
TIME...MOT...LOC 2328Z 107DEG 12KT 3460 9602
AUSTINSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 640 PM CDT SUN JUL 14 2013 OKZ032-150030- HUGHES OK- 640 PM CDT SUN JUL 14 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUGHES COUNTY UNTIL 730 PM CDT... AT 637 PM CDT...TWO STRONG THUNDERSTORMS WERE LOCATED 4 MILES NORTHEAST AND 5 MILES NORTH OF STUART...MOVING WEST SOUTHWEST AT 15 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 50 MPH... BRIEF HEAVY DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING... LOCATIONS IMPACTED INCLUDE... CALVIN AND STUART. PRECAUTIONARY/PREPAREDNESS ACTIONS... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS IN CASE THIS STORM BECOMES SEVERE. && LAT...LON 3477 9622 3499 9627 3500 9609 3477 9609 TIME...MOT...LOC 2337Z 40DEG 10KT 3495 9605 AUSTIN
The Norman radar (KTLX), 117 km away, was scanning. The volume nearest the first event began at 23:51 UTC.
3 hail. Local standard time, as filed.
Hail was covering the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466351, 466352, 466353.